Arkansas, 2018

Hail in Arkansas, March 10, 2018

March 10, 2018 · NWS TSA · 15 events in 3 counties and zones

Thunderstorms developed across portions of eastern Oklahoma and northwestern Arkansas during the afternoon of the 10th along and near a warm front that stretched across the area. Moderately strong instability combined with very strong deep layer wind shear resulted in the development of several supercell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across portions of eastern Oklahoma and northwestern Arkansas during the afternoon of the 10th along and near a warm front that stretched across the area. Moderately strong instability combined with very strong deep layer wind shear resulted in the development of several supercell thunderstorms. The strongest of these storms produced large hail up to two inches in diameter across west-central Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 10, 3:24 PM CST, 46 minutes earlier.

Area forecast discussion, Mar 10, 3:24 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
324 PM CST Sat Mar 10 2018

.DISCUSSION...
A narrow differential heating zone along with a diffuse surface
boundary has yielded scattered showers and thunderstorms across
parts of eastern OK over the past 1-2 hours. This activity has
gradually increased in coverage/intensity recently, along with a
report of small hail. Hi-res models trends suggests that the
boundary will remain activity well into the evening, with clusters
of storms eventually peeling into western AR. Instability along
with bulk shear values around 50-60kt are supportive of large hail
and some strong wind gusts. Will also need to monitor an isolated
heavy rain threat, with some training of cells likely into the
evening. The storm threat will shift southeast later tonight as
the upper wave and cold front pushes into the region.

The cold front will clear the area late tonight, with a breezy and
chilly Sunday on tap. Surface ridging conditions will persist
through around mid-week, with seasonally cool weather prevailing.
Strong height rises along with low-level return flow will result
in an impressive warmup late week, with highs well into the 70s
(if not 80s) by Friday and going into the weekend. Will also see
showers/thunderstorms return to the forecast as the upper flow
becomes more active.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   40  55  31  54 /  50   0   0   0
FSM   46  59  34  54 /  80  10   0   0
MLC   45  59  33  54 /  40  10   0   0
BVO   36  54  28  52 /  20   0   0   0
FYV   41  50  29  50 /  50  20   0   0
BYV   40  49  30  50 /  50  30   0   0
MKO   41  56  33  53 /  70  10   0   0
MIO   39  51  30  51 /  20  10   0   0
F10   43  56  33  54 /  50  10   0   0
HHW   51  62  36  55 /  20  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...20
LONG TERM....18
Hazardous weather outlook, Mar 10, 12:43 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1243 PM CST Sat Mar 10 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1243 PM CST Sat Mar 10 2018

...SLIGHT RISK OF SEVERE STORMS SOME AREAS LATE AFTERNOON AND EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...East Central and Southeast Oklahoma and West Central Arkansas.
	ONSET...5 PM.

HEAVY RAIN.
	RISK...Limited.
	AREA...East Central Oklahoma and West Central Arkansas.
	ONSET...5 PM.

DISCUSSION...
A Slight Risk of severe thunderstorms exists late this afternoon
and evening across parts of east central and southeast Oklahoma,
as well as west central Arkansas, with a Marginal Risk extending
as far north as Highway 412 and west to Highway 75. Large hail to
the size of golf balls will be the main threats, although isolated
damaging wind gusts to 65 mph will also be possible with a few
storms. The overall tornado risk is very low.

A few thunderstorms are expected to develop as early as 4 to 5 PM
near an existing boundary, with increasing coverage during the
early to mid afternoon hours as a strong mid to upper level storm
system approaches from the west. The severe weather threat should
diminish through the late evening hours, with much of the
thunderstorm activity east of the area by midnight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Very High Fire Weather Potential...High Wind Potential.
MONDAY THROUGH WEDNESDAY...No Hazards.
THURSDAY AND FRIDAY...Very High Fire Weather Potential...High Wind Potential.

EXTENDED DISCUSSION...
Gusty northwest winds and much drier air are expected to move into
the region Sunday behind a strong cold front, with gusts up to 30
mph possible across eastern Oklahoma. The gusty winds and drier
air will raise fire weather concerns.

In the wake of cool high pressure that will be in place through
the middle of next week, strong south winds and warmer temperatures
will lead to elevated fire weather conditions to close out the
upcoming work week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 10, 2:48 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
248 PM CST SAT MAR 10 2018

OKZ072-102115-
Sequoyah OK-
248 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUOYAH COUNTY
UNTIL 315 PM CST...

At 247 PM CST, a strong thunderstorm was located near Lake Tenkiller
State Park, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Sallisaw...                       Vian...
Gore...                           Marble City...
Lake Tenkiller State Park...      Mc Key...
Box...

LAT...LON 3546 9485 3554 9513 3562 9513 3564 9497
      3564 9481
TIME...MOT...LOC 2047Z 273DEG 25KT 3558 9507
Special weather statement, Mar 10, 3:14 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Tulsa OK
314 PM CST SAT MAR 10 2018

OKZ068-070-072-102145-
Muskogee OK-Sequoyah OK-Cherokee OK-
314 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUOYAH...SOUTH
CENTRAL CHEROKEE AND NORTHEASTERN MUSKOGEE COUNTIES UNTIL 345 PM
CST...

At 314 PM CST, a strong thunderstorm was located over Braggs, moving
east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Braggs...                         Greenleaf State Park...
Pumpkin Center...                 Lake Tenkiller State Park...
Box...

LAT...LON 3564 9534 3572 9534 3576 9495 3555 9496
TIME...MOT...LOC 2114Z 271DEG 26KT 3567 9522
Special weather statement, Mar 10, 3:28 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
328 PM CST SAT MAR 10 2018

OKZ069-072-102200-
Adair OK-Sequoyah OK-
328 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEQUOYAH AND
SOUTHERN ADAIR COUNTIES UNTIL 400 PM CST...

At 328 PM CST, a strong thunderstorm was located near Brushy, moving
east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Marble City...                    Bunch...
Brushy...                         Short...

LAT...LON 3554 9481 3564 9485 3564 9481 3568 9480
      3572 9449 3548 9445
TIME...MOT...LOC 2128Z 268DEG 25KT 3560 9473
Special weather statement, Mar 10, 3:44 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
344 PM CST SAT MAR 10 2018

OKZ068-069-072-102215-
Adair OK-Sequoyah OK-Cherokee OK-
344 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUOYAH...
SOUTHWESTERN ADAIR AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL 415 PM
CST...

At 344 PM CST, a strong thunderstorm was located near Lake Tenkiller
State Park, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Marble City...                    Bunch...
Brushy Lake State Park...         Lake Tenkiller State Park...
Box...

A severe thunderstorm watch remains in effect until 1000 PM CST for
northeastern and east central Oklahoma.

LAT...LON 3560 9509 3570 9508 3572 9474 3549 9479
TIME...MOT...LOC 2144Z 275DEG 26KT 3564 9502

The radar

The Western Arkansas radar (KSRX), 34 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Crawford

When
March 10, 4:10 PM CST
Where
Crawford County, 0.45 mi NE of Uniontown
Measured
1.25 in hail
Property damage
$15,000
Reported by
Public
Coordinates
35.584, -94.444

Hail, Crawford

When
March 10, 4:18 PM CST
Where
Crawford County, 0.17 mi E of Cedarville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.570, -94.367

Hail, Crawford

When
March 10, 4:22 PM CST
Where
Crawford County, 1.78 mi NE of Figure Five
Measured
0.75 in hail
Reported by
Public
Coordinates
35.540, -94.350

Hail, Crawford

When
March 10, 4:30 PM CST
Where
Crawford County, 0.53 mi ESE of Rudy
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.528, -94.271

Hail, Crawford

When
March 10, 4:40 PM CST
Where
Crawford County, 0.48 mi ESE of Alma
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.478, -94.222

Hail, Crawford

When
March 10, 4:40 PM CST
Where
Crawford County, 0.6 mi ESE of Alma
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.478, -94.220

Hail, Franklin

When
March 10, 4:50 PM CST
Where
Franklin County, 2.08 mi S of Toney
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
35.490, -93.972

Hail, Sebastian

When
March 10, 4:54 PM CST
Where
Sebastian County, 2.09 mi SE of Riverdale
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
35.410, -94.092

Large hail up to golfball size covered the ground several inches deep.

Hail, Franklin

When
March 10, 5:03 PM CST
Where
Franklin County, 4.3 mi NNW of Vesta
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
35.440, -94.050

Hail, Franklin

When
March 10, 5:06 PM CST
Where
Franklin County, 2.64 mi WNW of Sub Rosa
Measured
1.75 in hail
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.400, -93.990

Large hail up to golfball size covered the ground several inches deep.

Hail, Franklin

When
March 10, 5:06 PM CST
Where
Franklin County, 6 mi N of Charleston
Measured
2 in hail
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
35.387, -94.030

Hail, Franklin

When
March 10, 5:07 PM CST
Where
Franklin County, 0.63 mi S of Ozark
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.491, -93.828

Hail, Franklin

When
March 10, 5:17 PM CST
Where
Franklin County, 0.43 mi NNW of Branch
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.306, -93.954

Hail, Crawford

When
March 10, 5:20 PM CST
Where
Crawford County, 0.44 mi NE of Uniontown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.584, -94.444

Hail, Crawford

When
March 10, 5:27 PM CST
Where
Crawford County, 1 mi SE of Uniontown
Measured
1.75 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.570, -94.437

Large hail up to golfball size covered the ground several inches deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742637, 742638, 742641, 742642, 742643, 742644, 742646, 742647, 742648, 742649, 742650, 742651, 742652, 742653, 742654.